What is Hypoglycemia and What are its Effects

Low blood sugar High Blood Sugar or Low Blood Sugar we do not want- what we want is Normal Blood Sugar Click To Tweet

Hypoglycemia and its after-effects

What is Hypoglycemia?

Hypoglycemia is basically a patient getting low blood sugar while on treatment for Diabetes Mellitus. It is a complication that can occur during the treatment of diabetes.

When the blood sugar of a diabetic patient goes below 50 mg/dl, the patient starts showing signs and symptoms of hypoglycemia. So, if you are a diabetic patient, it is all the more important that you be aware of it.

What are the Signs and Symptoms of Hypoglycemia?

A patient under treatment for diabetes is bound to get low blood sugar some time or the other during the course of his/her treatment. This I will illustrate by an example.

Case Study-1

Last Sunday i.e. 16th February 2020 I got a call from one of my family patients regarding his father’s condition. He was having lapses of consciousness off and on. Upon visiting his residence, I found out that-

  1. the 84-year-old patient was breathing heavily
  2. he could barely open his eyes even though responding to queries
  3. his speech was slurred
  4. his BP was normal

My initial diagnosis was that the patient was going in for a stroke [paralysis], which is quite normal as the patient was old enough to suffer from a stroke. On further questioning, I came to know that the patient was under treatment for –

  1. Diabetes
  2. Hypertension

Both of these conditions can cause a stroke. So I advised the patient to be shifted to a hospital, which they did, for further evaluation and treatment.

In the hospital, his blood sugar was checked and it came out to be 50mg/dl. Immediately 10oml of 25% Dextrose was given by IV route and the patient became conscious instantly and started questioning why he was brought to the hospital.

What to do in case you are having Hypoglycemia?

So, if any of your near and dear ones undergoing treatment for diabetes show the above signs and symptoms, do call your family physician as hypoglycemia for a prolonged period can cause irreparable damage to your brain [ your brain needs a constant supply of glucose to keep you conscious and active] by going into hypoglycemic coma.

Better still- keep a glucometer handy at home to check regularly on your diabetic relative.

Glucometer set for checking blood glucose
Glucometer set for checking blood glucose

 

In the initial phases, oral consumption of glucose powder or some sweets can avert hypoglycemia.

What are the likely causes of Hypoglycemia?

A patient undergoing treatment for diabetes is likely to have hypoglycemia if-

  1. he/she is fasting while taking medication[very common amongst Indians]
  2. takes medicines on time but does not eat on time
  3. he/she is on Insulin injections
  4. takes an overdose of medicine[more than what has been prescribed by his/her doctor] in order to bring down blood sugar fast.

I will illustrate this with another example-

Case Study 2-

This case occurred 30 years ago, in the early days of my medical practice. That was a time when glucometers were not available in India. So diagnosing hypoglycemia was based purely on the history given by the patient’s relatives.

I was called upon to have a look at a 65-year-old lady who was a diabetic, was speaking incoherently and sweating profusely. My first impression on seeing her was that she must have had a heart attack. I checked her B.P. which was normal.

She did not recognize me even though she knew me very well. As she was undergoing treatment with oral antidiabetic drugs and also having insulin, I enquired about it ant the last time she had her regular meal.

I was told that her last meal was only a cup of coffee and that 8 hours back as that day was her fast but had taken her regular medicines on time. This gave me a clue as to what was wrong and the diagnosis-hypoglycemia.

I immediately ordered 20 ml of 25% Dextrose solution and injected it through her veins as a bolus. And guess what-the effect was dramatic. The patient perked up and started talking and asking why we were all here.

Later on, I got her random blood sugar done which came out to be 60 mg/dl even after the injection. That meant the patient was having severe hypoglycemia before I arrived at her place.

What are the precautions you can take?

The reason behind writing this article is to make diabetic patients aware of what can happen in case of a low blood sugar level, which is very much preventable. This is what you if you are a diabetic, can do to prevent hypoglycemia:-

  1. Take medicines on time and as suggested by your physician. For eg., before or after meals.
  2. Never increase the dose of medicines on your own. For eg., if you are taking 12 units of insulin[as prescribed by your doctor], do not increase it to 14 or 15 units on your own.
    Insulin Pen Used For Injecting Insulin
    Injecting Insulin Using Insulin Pen

    Consult your doctor if your blood sugar control is not satisfactory.

  3. Have all your meals on time so as to match your antidiabetic drug schedule.
  4. Never skip a meal.
  5. Have a good glucometer
    Using a glucometer to check blood sugar
    Checking Your Blood Sugar

    at hand to check your blood glucose levels.

  6. Keep glucose powder handy so that you can consume if you feel that your sugar is going down.

I am in the process of writing my next blog on Diet in Diabetes-Part 2, which I will be publishing shortly.

If you have any doubts regarding hypoglycemia, be sure to contact me with your queries on drrao@raodoctor.com. I will respond to it personally.

 

 

 

 

 

 

 

 

Author: admin